Oregon, 2009

High Wind in Oregon, December 14 to 15, 2009

December 14 to 15, 2009 · NWS PQR · 2 events in 2 counties and zones

A storm system brought a brief period of high winds to the north and central Oregon coast.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A storm system brought a brief period of high winds to the north and central Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 14, 8:42 PM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Dec 14, 8:42 PM PST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
842 PM PST MON DEC 14 2009

.SYNOPSIS...A STRONG FRONT WILL USHER IN WIDESPREAD RAIN THIS
EVENING...WITH HEAVY SNOWFALL IN THE CASCADES AND EVEN A WINTRY MIX
IN THE EASTERN GORGE AND UPPER HOOD RIVER VALLEY AREAS. WIDESPREAD
PRECIPITATION WILL CONTINUE INTO TUESDAY...POSSIBLY TURNING TO
SHOWERS IN THE FAR NORTHERN ZONES. ANOTHER FRONT WILL MOVE THROUGH
THE REGION ON TUE EVENING.

&&

.SHORT TERM...THE FORECAST APPEARS TO BE TRACKING WELL THIS EVENING
AS A STRONG WEATHER SYSTEM APPROACHES THE COAST. ACCORDING TO SURFACE
OBSERVATIONS SNOW IS FALLING IN THE CASCADES...THE HOOD RIVER
VALLEY...AND IN THE GORGE FROM CASCADE LOCKS EASTWARD. WITH WARMER
AIR MOVING IN ALOFT THE SNOW SHOULD TURN TO FREEZING RAIN IN THE
GORGE AND HOOD RIVER VALLEY LATE TONIGHT AND FINALLY TO RAIN BY TUE
MORNING.

WINDS CONTINUE TO INCREASE ON THE COAST THIS EVENING. WINDS SHOULD
REACH HIGH WIND CATEGORY IN THE NEXT FEW HOURS. SURFACE GRADIENTS
ARE A BIT SOUTHEASTERLY WITH THIS FRONT SO HIGH WINDS WILL LIKELY BE
CONFINED TO BEACHES AND HEADLANDS. BOUNDARY LAYER WINDS AND H85
WINDS ARE ABOUT 45-50KT AS THE FRONT MAKES LANDFALL TONIGHT. THIS
CORRESPONDS TO GUSTS INTO THE 60-70MPH RANGE. THE FRONT WILL MOVE
INLAND ENDING THE HIGH WIND THREAT AROUND 08Z. HOWEVER...A WAVE ALONG
THE FRONTAL BOUNDARY IS FORECAST TO DEVELOP AND MOVE NORTH PAST THE
COASTAL WATERS TOMORROW AFTERNOON. THIS WILL PULL THE FRONTAL
BOUNDARY BACK OFF THE COAST A BIT AND ALLOW WINDS TO STAY QUITE
GUSTY THROUGHOUT THE DAY TOMORROW. HIGH WINDS DO NOT APPEAR TO BE A
THREAT FOR THE COAST WITH THAT SECONDARY LOW TOMORROW.

REGARDING SNOW IN THE CASCADES...MODELS HOLD H85 TEMP AROUND OR
SLIGHTLY BELOW THE FREEZING MARK THIS EVENING. GIVEN THE 1.00-1.50
INCHES PRECIPITABLE WATER MOVING ACROSS THE CASCADES HEAVY SNOW
THERE LOOKS TO BE ON TARGET. THOUGH MID LEVEL FLOW IS NOT AS
OROGRAPHIC AS ONE WOULD LIKE TO SEE FOR OPTIMUM SNOW PRODUCTION IN
THE CASCADES...SW WINDS OF 30-50KT AS THE BULK OF THE PRECIP MOVES
THROUGH SHOULD GET THE JOB DONE. WILL MAINTAIN HIGH QPF AMOUNTS IN
THE CASCADES TONIGHT AND TUE MORNING...WITH ADDITIONAL ACCUMULATIONS
OF 10 TO 20 INCHES LIKELY.

.LONG TERM...WET WEATHER PERSISTS THROUGH THE EXTENDED PERIOD. AN
UPPER LEVEL TROUGH LEVELS A RIDGE IN PLACE OVER THE ROCKIES THU
AFTERNOON. THIS SYSTEM IS FOLLOWED BY A SECOND FRONT CONTINUING THE
WET TREND. BY SAT AFTERNOON...MODELS DISAGREE ON WHETHER THERE WILL
BE A RIDGE BUILDING BEHIND THE ASSOCIATED COLD FRONT OR IF ANOTHER
SYSTEM FALLS FROM THE NORTH TO IMPACT THE PAC NW. ECMWF SHOWS A
BRIEF BREAK POSSIBLE BY FRI NIGHT AS THIS RIDGE AMPLIFIES. GFS
CONTINUES WITH WET CONDITIONS IN THE FORECAST. EITHER WAY...MORE
SLOW MOVING SYSTEMS ARE EXPECTED. HOWEVER...THEY MAY STALL AS THEY
TRY TO CROSS THE CASCADES...WINDY CONDITIONS AND HEAVY RAIN FALL ARE
POSSIBLE DURING THIS TIME. EXPECT SNOW LEVELS TO RISE TO NEAR 8000
FT THROUGH THE WEEKEND AND FALLING SLOWLY THROUGH THE BEGINNING OF
NEXT WEEK. LRAMIREZ

&&

.AVIATION...MVFR CIGS SPREADING INLAND AS A WARM FRONT
APPROACHES WITH VISIBILITY RESTRICTED TO AROUND 4 MILES AT TIMES.
CONDITIONS MAY IMPROVE AS WARM FRONT LIFTS TO THE NORTH
TONIGHT...BUT LIKELY HAVE TO WAIT UNTIL MID TUE MORNING AS NEXT
LOW APPROACHING IS WELL OFFSHORE.

KPDX AND APPROACHES...MVFR THROUGH THE NIGHT...BUT COULD HAVE SOME
IMPROVEMENT AFTER 09Z AS WARM FRONT LIFTS NORTH OF THE AREA. VFR
MORE LIKELY BY MID MORNING TUE AS NEXT SYSTEM APPROACHES FROM THE
SOUTHWEST.

&&

.MARINE...GALES CONTINUING TONIGHT...BUT SHOULD EASE SOME AFTER WARM
FRONT MOVES THROUGH AROUND 08Z. TRAILING COLD FRONT REMAINS
OFFSHORE UNTIL NEXT LOW APPROACHING FROM THE SW LIFTS IT NORTH
TUE AFTERNOON. S GALES WILL DEVELOP AGAIN ON TUE. COMBINED SEAS
WILL CLIMB BACK TO NEAR 15 FT TONIGHT AND TUE...THEN CLOSER TO 20
FT WED AND THU AS NEXT SWELL TRAIN ARRIVES. SHOULD SEE WINDS AND
SEAS REMAIN ON THE ACTIVE SIDE THROUGH AT LEAST THU.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
PZ...GALE WARNING UNTIL 4 AM PST TUESDAY FOR COASTAL WATERS FROM
     CAPE SHOALWATER WA TO FLORENCE OR.

     GALE WARNING FROM 1 PM TO 9 PM PST TUESDAY FOR COASTAL
     WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR THROUGH 5
     PM PST TUESDAY.

OR...WINTER WEATHER ADVISORY THROUGH 6 AM PST TUESDAY FOR WESTERN
     COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY THROUGH 10 AM PST TUESDAY FOR CASCADES
     IN LANE COUNTY-UPPER HOOD RIVER VALLEY.

     HIGH WIND WARNING UNTIL MIDNIGHT TONIGHT FOR CENTRAL OREGON
     COAST-NORTH OREGON COAST.

     WINTER STORM WARNING THROUGH 10 AM PST TUESDAY FOR NORTHERN
     OREGON CASCADES.

WA...WINTER WEATHER ADVISORY THROUGH 6 AM PST TUESDAY FOR WESTERN
     COLUMBIA RIVER GORGE.

     WINTER STORM WARNING THROUGH 10 AM PST TUESDAY FOR SOUTH
     WASHINGTON CASCADES.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 14, 6:05 AM PST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
605 AM PST MON DEC 14 2009

ORZ001>014-WAZ019>023-039-040-151415-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
605 AM PST MON DEC 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC FRONTAL SYSTEM WILL BRING A VARIETY OF HAZARDOUS
WEATHER THIS AFTERNOON THROUGH TONIGHT. ALONG THE OREGON COAST
SOUTHERLY WINDS WILL GUST TO 60 TO 70 MPH ALONG EXPOSED BEACHES
AND HEADLANDS. HEAVY SNOW WILL FALL IN THE CASCADES WITH A MIX OF
RAIN..FREEZING RAIN AND SNOW POSSIBLE IN THE GORGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS POSSIBLE ALONG THE COAST AGAIN TUESDAY AFTERNOON AND
EVENING. ADDITIONAL FRONTAL SYSTEMS WILL MOVE INLAND THROUGH THE
WEEK WITH THE POTENTIAL FOR MORE WIND AND RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

2 high wind. Local standard time, as filed.

High Wind, Northern Oregon Coast

When
December 14, 10:05 PM PST to 11:45 PM PST
Where
Northern Oregon Coast forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Official NWS Observations

National Weather Service instrumentation at Garibaldi, Oregon reported sustained winds of 40 mph.

High Wind, Central Oregon Coast

When
December 14, 11:18 PM PST to December 15, 12:30 AM PST
Where
Central Oregon Coast forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Amateur Radio

Amateur radio instrumentation at Cape Foulweather, Oregon measured a peak gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2009Every state in 2009This day in weather historyWarnings in Oregon, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205206, 205210.